Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, October 28, 2013

October 28, 2013 · NWS AMA · 2 events in 1 county or zone

A weak upper level shortwave initiated thunderstorms across the central Texas Panhandle during the late evening hours of the 28th. These thunderstorms would move to the northeast into Beaver County and merged into a multi-cellular structure over eastern Beaver County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper level shortwave initiated thunderstorms across the central Texas Panhandle during the late evening hours of the 28th. These thunderstorms would move to the northeast into Beaver County and merged into a multi-cellular structure over eastern Beaver County. These thunderstorms intensified over northeastern Beaver County upon gaining access to a more elevated unstable environment. The storms were able to produce golf ball size hail before making a transition to a stationary heavy rain producers. The extra downward drag caused by the heavy rain produced a 70 mph thunderstorm wind gust shortly after the 11 PM CST. No further severe weather was reported after this gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 28, 9:24 PM CST, 36 minutes earlier.

Area forecast discussion, Oct 28, 9:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1024 PM CDT MON OCT 28 2013

.UPDATE...
SCATTERED THUNDERSTORMS CONTINUE TO DIMINISH IN COVERAGE AND
INTENSITY AS THE LACK OF DIURNAL HEATING MAKES IT TOUGH TO BREAK THE
CAP CURRENTLY OVER THE AREA /PER 00Z KAMA RAOB SOUNDING/. ALTHOUGH A
FEW STORMS CONTINUE TO MOVE NORTHEAST OVER THE CENTRAL AND EASTERN
OKLAHOMA PANHANDLE...THE WINDOW FOR STORMS TO BECOME SEVERE
IS BECOMING SMALLER AND  THUS HAVE GONE AND CANCELLED SEVERE
THUNDERSTORM WATCH 548 THAT WAS IN EFFECT FOR MUCH OF THE AREA.
HOWEVER MOIST SOUTHWEST UPPER FLOW REMAINS OVERHEAD IN ADVANCE OF A
LARGE UPPER LOW CURRENTLY SPINNING OVER THE GREAT BASIN. A WEAK UPPER
DISTURBANCE ASSOCIATED WITH THIS SYSTEM WILL LIFT OVER THE CENTRAL
PLAINS AND THIS MAY PROVIDE ENOUGH LIFT TO GENERATE A FEW STORMS
OVERNIGHT. IN ADDITION A COLD FRONT IS CURRENTLY SLIDING TO THE SOUTH
AND HAS ENTERED THE OKLAHOMA PANHANDLE. POSSIBLE FOR THIS FRONT TO
PROVIDE ENOUGH CONVERGENCE TO GENERATE ADDITIONAL STORMS
OVERNIGHT...MAINLY OVER THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE
AND THE NORTHEAST TEXAS PANHANDLE.

OTHER CONCERN FOR THE OVERNIGHT HOURS IS THE POTENTIAL FOR LOW CLOUDS
AND FOG. FORECAST SOUNDINGS SHOW THE LOW LEVELS APPROACHING NEAR
SATURATION EARLY TUES MORNING. HOWEVER AS THE FRONT CONTINUES TO PUSH
SOUTH...DEW POINTS WILL STEADILY FALL IN THE WAKE OF THIS FRONT. ALSO
SFC WINDS ARE EXPECTED TO VEER FURTHER TO THE SOUTH-SOUTHWEST NEAR A
SFC TROUGH. GIVEN THE MORE SOUTHWESTERLY SFC FLOW...THINK THIS WILL
SUPPRESS FOG POTENTIAL SO HAVE OPTED TO NOT INSERT THIS INTO THE
FORECAST DURING THE OVERNIGHT HOURS. DID HOWEVER ADJUST SKY COVER UP
TO ACCOUNT FOR AN INCREASE IN LOW CLOUDS.

CLK

&&

.PREV DISCUSSION... /ISSUED 613 PM CDT MON OCT 28 2013/

AVIATION...
TSRA WILL BE CLOSE TO THE AMA AND GUY TAF SITES AT THE START OF
THIS FORECAST...SO HAVE INCLUDED THEM INTO A TEMPO GROUP AT THESE
SITES. DHT SHOULD BE TO THE WEST OF ANY TSRA ACTIVITY OVERNIGHT.
EXPECT THAT ANY THUNDERSTORM ACTIVITY AT AMA OR GUY WILL BE EAST
OF THESE SITES BY 4Z. HAVE NOT INCLUDED LOW CLOUDS AT ANY TAF
SITE OVERNIGHT. IT WILL BE CLOSE AT AMA AND GUY AND IF IT WERE
TO HAPPEN CIGS WOULD LIKELY BE IN THE LIFR RANGE. RIGHT NOW
BELIEVE THAT THE SOUTHWEST LOW LEVEL WINDS WILL MOVE ACROSS THE
TAF SITES...KEEPING THE LOW CLOUDS JUST TO THE EAST.

SKIES WILL BE VFR DURING THE DAY TUESDAY WITH GUSTY SOUTH AND
SOUTHWEST WINDS. AT THIS TIME...IT APPEARS THAT ANY TSRA TUESDAY
AFTERNOON WILL BE SOUTHEAST OF THE AMA TAF SITE.

PREV DISCUSSION... /ISSUED 611 PM CDT MON OCT 28 2013/

DISCUSSION...
FOR THIS EVENING...SVR TSTM WATCH 548 IN EFFECT FOR MOST OF THE AREA
UNTIL MIDNIGHT CDT. STORMS STRUGGLING TO DEVELOP SO FAR. COULD SEE
ISOLD STORMS BECOME SEVERE IF THEY CAN MANAGE TO BREAK THROUGH THE
MID LEVEL WARM LAYER PRESENT OVER THE AREA. LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS. USED 10 POP RULE FOR SW AND CNTRL SECTIONS
OF FCST AREA...WITH CHC POPS ACROSS ERN SECTIONS THRU 06Z TONIGHT...
THEN LOWERED TO SLGT CHC POPS OVER NERN ZONES FROM 06Z TO 12Z TUE.
SFC COLD FRONT JUST ACROSS OK STATE LINE IN EXTRM SRN KS AND EXTRM
SERN CO WILL MAKE A RUN INTO AT LEAST WRN AND CNTRL OK PNHDL THIS
EVENING...THEN HOPEFULLY RETREAT NWD TUE MORNING.

MODELS ARE IN BETTER AGREEMENT TODAY WITH TIMING AND PROJECTED PATH
OF WRN US VIGOROUS UPPER LEVEL CLOSED LOW. ALL MODELS SUGGEST
STRENGTHENING CAP AHEAD OF THE UPPER LOW ON TUESDAY AND...AS SUCH...
NONE OF THEM CRANK OUT PRECIP DURG THE DAYLIGHT HOURS TUESDAY. HAVE
LOWERED POPS TO NON MENTIONABLE ACROSS ERN ZONES FOR TUE AFTERNOON...
THEN RETAINED INHERITED GENERAL POP STRUCTURE FOR TUE NIGHT OVER
ROUGHLY SERN HALF OF FCST AREA AS A PORTION OF WRN US TROF AFFECTS
THE SRN HIGH PLAINS. SVR THREAT APPEARS TO BE MAINLY TUE NIGHT ACROSS
ROUGHLY SERN HALF OF THE TX PANHANDLE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS. RETAINED SLGT CHC TO CHC POPS ERN ZONES
FOR WED MORNING MAINLY DUE TO LINGERING PRECIP FROM TUE NIGHTS
STORMS. SFC COLD FRONT WILL PUSH THRU LATER WED WITH COOLER TEMPS
SPREADING INTO THE REGION FROM THE NW. HAVE MAINTAINED A DRY FCST
FROM WED NIGHT THRU THE END OF THIS 7 DAY PACKAGE. NEXT COLD FRONT
MAY AFFECT PNHDLS LATE NEXT MONDAY IF MEDIUIM RANGE MODELS VERIFY.

ANDRADE

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE FAR
WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES BOTH TUESDAY
AND WEDNESDAY AFTERNOONS DUE TO SOUTH TO SOUTHWEST WINDS OF 15 TO 25
MPH ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES AROUND 20
PERCENT. THEREAFTER...NEITHER CRITICAL NOR ELEVATED FIRE WEATHER
CONDITIONS ARE ANTICIPATED FROM THURSDAY THROUGH THE WEEKEND AT THIS
TIME.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/05
Hazardous weather outlook, Oct 28, 8:58 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
958 PM CDT MON OCT 28 2013

OKZ001>003-TXZ001>020-291100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
958 PM CDT MON OCT 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...OVERNIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL AND EASTERN
OKLAHOMA PANHANDLE AND NORTHEAST TEXAS PANHANDLE THROUGH THE
OVERNIGHT HOURS. ANY STORMS THAT DEVELOP ARE EXPECTED TO BE BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST HALF OF THE
OKLAHOMA AND TEXAS PANHANDLES TUESDAY NIGHT...AND THEN OVER THE
EASTERN THIRD OF THE AREA WEDNESDAY MORNING. A FEW STORMS THAT
DEVELOP TUESDAY NIGHT MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY HAZARDS.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP BOTH TUESDAY AND
WEDNESDAY AFTERNOONS ACROSS THE FAR WESTERN SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES DUE TO SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH
ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES AROUND 20 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS MUCH OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE LIMITED ACTIVATION TUESDAY NIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS THE FAR WESTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS BOTH TUESDAY AND WEDNESDAY
AFTERNOONS.

CLK

In the hours before

Special weather statement, Oct 28, 7:03 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT MON OCT 28 2013

OKZ002-TXZ002-003-290130-
HANSFORD TX-SHERMAN TX-TEXAS OK-
803 PM CDT MON OCT 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN...
NORTHWESTERN HANSFORD AND SOUTHERN TEXAS COUNTIES UNTIL 830 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TEXHOMA...OR 22 MILES EAST
OF STRATFORD...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             GOODWELL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3677 10153 3655 10111 3635 10153 3646 10179
TIME...MOT...LOC 0103Z 226DEG 21KT 3643 10168

LG
Special weather statement, Oct 28, 7:07 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT MON OCT 28 2013

TXZ007-008-013-290130-
CARSON TX-HUTCHINSON TX-MOORE TX-
807 PM CDT MON OCT 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
SOUTHEASTERN MOORE AND SOUTHWESTERN HUTCHINSON COUNTIES UNTIL 830 PM
CDT...

AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF FRITCH...OR 11 MILES WEST OF
BORGER...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BORGER...             STINNETT...           SANFORD...
  FRITCH...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3560 10162 3562 10162 3562 10165 3566 10170
      3595 10146 3569 10113 3553 10154
TIME...MOT...LOC 0107Z 224DEG 25KT 3561 10157

LG
Special weather statement, Oct 28, 9:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1007 PM CDT MON OCT 28 2013

OKZ003-290345-
BEAVER OK-
1007 PM CDT MON OCT 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 1045 PM
CDT...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BOYD...OR 20 MILES SOUTHWEST OF BEAVER...
MOVING EAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEAVER...             TURPIN...             MOCANE...
  FORGAN...             FLORIS...             BOYD...
  BALKO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3667 10014 3660 10081 3694 10095 3701 10054
      3701 10028
TIME...MOT...LOC 0308Z 248DEG 21KT 3671 10082

LG

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
October 28, 10:00 PM CST to 10:01 PM CST
Where
Beaver County, 0.69 mi S of Beaver
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.810, -100.520

A cluster of thunderstorms moved over the city of Beaver during the late night hours of the 28th. While over the city, the Beaver County Emergency Manager reported golf ball size hail (1.75 inches) at the Sheriff's Office in town. The thunderstorms stalled over the city for two hours before moving into western Oklahoma before the midnight hour of the 29th.

Thunderstorm Wind, Beaver

When
October 28, 11:05 PM CST to 11:06 PM CST
Where
Beaver County, 9.42 mi E of Forgan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.890, -100.360

A cluster of thunderstorms moved over eastern Beaver County during the late night hours of the 28th. As the cluster moved towards western Oklahoma, a member of the public reported a 70 mph downburst 9 miles west of Knowles. The downburst hit his vehicle which caused him to briefly lose control over the vehicle on the wet roadway. By 11:30 PM CST, the cluster of thunderstorms moved into western Oklahoma which brought the potential for severe weather across Beaver County to an end.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 477232, 477233.